people and those with a history of bleeding disorders have been
warned of the risk of taking certain types of anti-depressants.
Patients over the age of 80 may be most at
Experts say a group of anti-depressants called selective
serotonin re-uptake inhibitors or SSRIs may predispose some people
to internal bleeding.
Writing in the Drug and Therapeutic Bulletin, they said the drugs
should not be given to 'at risk' groups.
The Department of Health said clearer warnings were being
Over 12 million prescriptions for SSRIs are written each year.
Around four million of these are given to elderly people.
Researchers from the Consumer's Association reviewed three
studies where patients had taken SSRIs.
One study of 12,000 people in the UK found that those who
suffered gastrointestinal bleeding were three times more likely to
have been prescribed SSRIs during the previous 30 days, compared to
The risks were
even greater for those who took aspirin along with SSRIs. They were
seven times more likely to have suffered gastrointestinal bleeding.
The researchers analysed the findings from another study of
300,000 people in Canada. All of those who took part in the study
were over the age of 65 and all were taking anti-depressants.
The researchers divided the study participants into those who
were taking SSRIs and those on other anti-depressants.
They found that those on SSRIs had a slightly higher risk of
gastrointestinal bleeding compared to others.
The risks were greatest for patients over the age of 80. They
were almost 50% more likely to suffer gastrointestinal bleeding if
they were taking SSRIs compared to other patients.
The researchers said doctors should avoid prescribing SSRIs to
people in 'at risk' groups.
"On current evidence, we suggest that SSRIs should be avoided if
possible, or used with caution, in patients aged over 80 years,
those with prior upper gastrointestinal bleeding or in those also
taking aspirin or another NSAID," they wrote.
Joe Collier, editor of the Drug and Therapeutic Bulletin, said
the risks of bleeding were small.
"While the overall risk of gastrointestinal bleeding due to use
of SSRIs is small, this risk is significantly increased among older
patients or those with a history of gastrointestinal bleeding," he
"The best course of action, therefore, would be to limit use of
these anti-depressants in 'at risk' patients."
A spokesman for the Department of Health said current warnings
could be strengthened.
"Product information for all SSRIs already contains warnings
about the possible increased risk of bleeding, including
gastrointestinal bleeding, and advises caution when used in
combination with other drugs that cause bleeding, such as NSAIDs.
"Strengthened warnings about the risk of gastrointestinal
bleeding are being considered by the SSRI Expert Working Group."
Last December, doctors were told not to prescribe the majority of
SSRIs to children amid fears they could make young people suicidal.
The Medicines and Healthcare products Regulatory Agency studied
the latest evidence on these drugs.
They concluded that the risks outweighed the benefits and said
SSRIs should not be given to under 18s.